Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 161, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 30, 2024, 5:36 PM EDT for Mahoning County, Trumbull County, Ohio. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2024, 5:36 PM EDT (21:36 UTC)
- Expired
- Aug 30, 2024, 6:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mahoning County, OH, Trumbull County, OH
The radar
The Pittsburgh radar (KPBZ), 79 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 5:45 PM EDT | TSTM WND DMG | 1 Ssw Niles, OH | Tree down blocking a road in Weathersfield Township. Time estimated from radar. |
| Aug 30, 5:47 PM EDT | TSTM WND DMG | 1 N Hubbard, OH | A power line was downed and on fire in Hubbard Township. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
264
WUUS51 KCLE 302136
SVRCLE
OHC099-155-302230-
/O.NEW.KCLE.SV.W.0161.240830T2136Z-240830T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
536 PM EDT Fri Aug 30 2024
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southeastern Trumbull County in northeastern Ohio...
Northeastern Mahoning County in northeastern Ohio...
* Until 630 PM EDT.
* At 536 PM EDT, a severe thunderstorm was located over Hilltop, or
near Warren, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Youngstown, Warren, Boardman, Niles, Campbell, Hubbard, Canfield,
Lordstown, Vienna Center, Hilltop, Maplewood Park, Austintown,
Struthers, Girard, Vienna, McDonald, Poland, Lowellville, Yankee
Lake, and North Jackson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4105 8089 4123 8085 4129 8052 4101 8052
TIME...MOT...LOC 2136Z 271DEG 11KT 4115 8079
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Jaszka1 follow-up statement
266 WWUS51 KCLE 302209 SVSCLE Severe Weather Statement National Weather Service Cleveland OH 609 PM EDT Fri Aug 30 2024 OHC099-155-302230- /O.CON.KCLE.SV.W.0161.000000T0000Z-240830T2230Z/ Trumbull OH-Mahoning OH- 609 PM EDT Fri Aug 30 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR SOUTHEASTERN TRUMBULL AND NORTHEASTERN MAHONING COUNTIES... At 608 PM EDT, a severe thunderstorm cluster was centered over Campbell, or over Youngstown, moving east at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. Locations impacted include... Youngstown, Boardman, Niles, Campbell, Hubbard, Canfield, Vienna Center, Hilltop, Maplewood Park, Austintown, Struthers, Girard, Vienna, McDonald, Poland, Lowellville, Yankee Lake, Brookfield Center, Churchill, and West Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4104 8080 4125 8074 4129 8052 4101 8052 TIME...MOT...LOC 2208Z 277DEG 29KT 4110 8060 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Jaszka
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 4:05 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 30, 4:05 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 405 PM EDT Fri Aug 30 2024 .SYNOPSIS... A cold front will slowly move southeast across the area tonight and Saturday before settling along the Ohio River by Sunday. A large area of high pressure will build across the region Sunday through the middle part of next week. && .NEAR TERM /THROUGH SATURDAY NIGHT/... Isolated to scattered thunderstorms have developed across north central and northeast Ohio this afternoon, mainly focused near a reservoir of up to 2000 j/kg of MLCAPE. Isolated damaging wind gusts cannot be ruled out through early evening with DCAPE values near 1200 j/kg, with some weak but increasing deep layer shear into the evening hours as an increasing 850mb jet sinks southward across the area. Some large hail cannot be completely ruled out with any increasing shear however damaging winds are the primary threat. Severe chances should decrease with convective overturning of the boundary layer and diurnal stabilization over the next few hours. A lull in convective coverage is expected overnight before the cold front upstream sinks southward into the area, with isolated/scattered showers and a few storms possible along/with the front late overnight into the day on Saturday. Coverage should increase a bit through the late morning into the afternoon with the front continuing to push south through the area. A few strong to severe storms again cannot be ruled out with better forcing and deep layer shear, although the timing of the front and building instability may favor the best chances for severe thunderstorms just south and east of the forecast area. The current SPC Day 2 severe weather outlook has a marginal risk clipping the southeast portion of the forecast area, with a slight risk centered east of the forecast area touching Mahoning county. Once the front pushes south of the area late Saturday/Saturday night, mainly dry conditions expected across the area. Lows tonight will be in the mid 60s to low 70s. Highs Saturday will be cooler in the low to mid 80s. Lows Saturday night will be in the upper 50s to low 60s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... An upper trough with a reinforcing cold front will move through the Great Lakes region on Sunday. These features will support a low end rain chance as there will be plenty of lift across the region but probably not enough moisture to present a widespread rain threat, but just likely some clouds across the region. Canadian high pressure will build into the area behind the front and conditions should be generally stable with cold air advection across the region. There could be just enough moisture and lake induced instability with the colder air across the region to allow for some lake clouds on Monday, but rain chances are looking generally low. Areas may squeak out some low 80s on Sunday before the reinforcing cold front moves through the region. Temperatures will dive to well below normal for Monday with highs in the 70s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... High pressure will be in control of the region for much of the week and allow for a long period of dry weather. Temperatures on Tuesday will remain below normal in the 70s. The surface high will shift east for Wednesday and return flow across the region will allow for temperatures to increase back toward normal in the 80s for Wednesday and Thursday. The next upper level trough will enter the region on Friday for the weekend and bring the next chance of showers and thunderstorms to the area. Given slight timing differences will only introduce some low PoPs at this time. && .AVIATION /18Z Friday THROUGH Wednesday/... Mainly VFR conditions expected through much of the period as a warm front lifts north of the terminals at the onset of the period. Scattered TSRA possible ahead of a cold front that moves southeast across the terminals tonight into Saturday. Some MVFR ceilings cannot be ruled out with the cold front toward the end of the period. Coverage may increase a bit Saturday at southeast terminals (KCAK, KMFD, KYNG) but coverage expected to be scattered enough to preclude prevailing TS mention at the moment. Light winds expected, generally 10 kts or less outside TSRA, through the period, with southwest flow at the onset becoming variable overnight and westerly behind the cold front near the end of the period. Outlook...VFR expected. && .MARINE... Winds across Lake Erie are east to northeast on the north side of a warm front. These will continue over the next several hours until a cold front approaches the lake tonight. The cold front will cross the lake overnight into Saturday and allow for winds to shift to the west. There will be a window of backing flow on Saturday with southwest winds returning and strengthening with the pressure gradient. A secondary cold front will cross the lake on Sunday ahead of a high pressure system and winds will veer to the northwest then north. There will be some stronger onshore flow with this frontal passage and there could be the need for a brief Small Craft headline. High pressure will be in control across the region for much of next week with northerly flow on Monday and then backing to offshore flow on Tuesday and Wednesday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...Greenawalt NEAR TERM...Greenawalt SHORT TERM...Kennedy/Sefcovic LONG TERM...Kennedy/Sefcovic AVIATION...Greenawalt MARINE...Kennedy/Sefcovic
Hazardous weather outlook, Aug 30, 3:13 AM EDT, 14 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 313 AM EDT Fri Aug 30 2024 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-310715- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 313 AM EDT Fri Aug 30 2024 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Scattered thunderstorms are possible this afternoon through tonight with the primary threat being damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 30, 3:59 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Cleveland OH
359 PM EDT Fri Aug 30 2024
OHZ020>022-031-302030-
Summit OH-Portage OH-Medina OH-Wayne OH-
359 PM EDT Fri Aug 30 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN PORTAGE...
SOUTHEASTERN MEDINA...SUMMIT AND NORTHEASTERN WAYNE COUNTIES THROUGH
430 PM EDT...
At 359 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cuyahoga Falls to Barberton to near
Creston. Movement was southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Akron, Cuyahoga Falls, Kent, Barberton, Green, Hudson, Wadsworth,
Tallmadge, Streetsboro, Orrville, Rittman, Mogadore, Doylestown,
Creston, Stow, New Franklin, Norton, Brimfield, Fairlawn, and Munroe
Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4098 8198 4109 8173 4125 8157 4125 8127
4099 8131 4099 8142 4091 8142 4091 8164
4087 8165 4086 8187
TIME...MOT...LOC 1959Z 329DEG 8KT 4119 8159 4104 8162 4097 8186
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JaszkaLocal storm report, Aug 30, 4:29 PM EDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
429 PM EDT Fri Aug 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Tstm Wnd Dmg 4 WSW Burton 41.44N 81.21W
08/30/2024 Geauga OH Law Enforcement
Multiple trees down on State Route 44
closing the road. Report heard via police
scanner.
&&
GaruckasLocal storm report, Aug 30, 4:40 PM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
440 PM EDT Fri Aug 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Tstm Wnd Dmg 4 SW Burton 41.44N 81.21W
08/30/2024 Geauga OH Broadcast Media
Tree down at the corner of State Route 44
and Bell Street. Time estimated from radar.
&&
GaruckasLocal storm report, Aug 30, 5:06 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
506 PM EDT Fri Aug 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Dmg 2 SSW Creston 40.95N 81.92W
08/30/2024 Wayne OH Law Enforcement
Power lines down on Easton Road. Report
heard via police scanner. Time estimated
from radar.
&&
GaruckasLocal storm report, Aug 30, 5:26 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
526 PM EDT Fri Aug 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Tstm Wnd Dmg 1 SSW Seville 41.01N 81.87W
08/30/2024 Medina OH Law Enforcement
Blown transformer and wires down on Wooster
Pike. Report heard via police scanner. Time
estimated from radar.
&&
GaruckasLocal storm report, Aug 30, 5:34 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
534 PM EDT Fri Aug 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Tstm Wnd Dmg 1 NW Seville 41.03N 81.87W
08/30/2024 Medina OH Public
Trees downed. Report from mPING. Time
estimated from radar.
&&
GaruckasThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 2:25 PM EDT | Special Weather Statement | CLE | Cuyahoga | 35 min |
| Aug 30, 2:28 PM EDT | Special Marine Warning | CLE | 20 min | |
| Aug 30, 2:31 PM EDT | Special Weather Statement | CLE | Medina | 29 min |
| Aug 30, 2:57 PM EDT | Special Weather Statement | CLE | Ashtabula | 33 min |
| Aug 30, 2:57 PM EDT | Special Weather Statement | CLE | Summit | 33 min |
| Aug 30, 3:14 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 61 min |
| Aug 30, 3:29 PM EDT | Special Weather Statement | CLE | Summit | 31 min |
| Aug 30, 3:34 PM EDT | Special Weather Statement | CLE | Geauga | 26 min |
| Aug 30, 3:39 PM EDT | Severe Thunderstorm Warning | CLE | Geauga | 51 min |
| Aug 30, 3:59 PM EDT | Special Weather Statement | CLE | Summit | 31 min |
| Aug 30, 4:16 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Geauga, Trumbull | 59 min |
| Aug 30, 4:49 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Wayne | 41 min |
| Aug 30, 5:13 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 52 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.